18 December, 2018
There Is Discoloration of the Skin Around My Joints
Your skin relies on pigmentation as a form of protection from the elements. Brown pigment produced by your skin cells allows your skin to reflect harmful ultraviolet rays to reduce damage to your skin cells. However, patches of skin discoloration may indicate an overgrowth of pigment-containing cells, and might develop due to the presence of an underlying disorder or disease that requires medical attention
The darkened skin around your joints might be Gottron's papules, a skin condition that can occur as a symptom of dermatomyositis, an inflammatory skin disease. Individuals with Gottron's papules develop abnormal pigmentation over their knuckle, knee, ankle or elbow joints. The joints might appear abnormally dark and red, cause patches of depigmentation among patches of hyperpigmentation, and can eventually form small ulcers on the skin that can appear red or black.
Darkened skin around your joints might also indicate the presence of scleroderma, a condition that causes scarring of the skin and joints, as well as abnormalities of the blood vessels and internal organs. The disease can affect skin pigmentation, causing dark spots, and also lead to sores and scarring of the skin over your joints, which can lead to discoloration and difficulty moving. Scleroderma poses a serious health risk and can potentially damage your kidneys, lungs and heart.
Joint discoloration might also develop due to acanthosis nigricans -- the growth of patches of dark, thickened skin. Acanthosis nigricans typically affects folds of skin, such as your armpit, inside of your elbow, back of your knee or the back of your neck. However, it can also lead to dark patches of skin overtop your joints, such as your knuckles. The condition often develops as a sign of insulin resistance. The excess insulin interacts with your skin cells, leading to patches of excessive skin growth and hyperpigmentation.
If you suffer from persistent discoloration of the skin overlying your joints, go to your doctor for a medical evaluation. Your physician can identify the underlying cause of the hyperpigmentation and recommend an effective course of treatment. For example, individuals with Gottron's papules might receive medication to reduce inflammation while those with acanthosis nigricans due to insulin resistance might improve their condition through exercise and a healthy diet. Notify your doctor of any supplement use, since many dietary supplements have a range of potential side effects that might affect your skin and could potentially have an effect on hyperpigmentation.
- KatarzynaBialasiewicz/iStock/Getty Images